Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 12, NWS Tucson, AZ

June 6, 2006Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 6, 2006, 4:01 PM MST for Pima County, Pinal County, Arizona. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2006, 4:01 PM MST (23:01 UTC)
Expired
Jun 6, 2006, 4:45 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 92 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:05 PM MSTTSTM WND DMG5 Ne Marana, AZSEVERAL POWER POLES AND LINES DOWNED ALONG TANGERINE RD. EXIT OFF INTERSTATE 10. ONE LIVE LINE FELL ACROSS VEHICLE AND DAMAGED IT. OCCURPANT WAS APPARENTLY UNHARMED. DEAD POWER LINES LIE ACROSS INTERSTATE 10 AND TANGERINE RD.
Jun 6, 4:05 PM MSTTSTM WND DMG5 Ne Marana, AZPOWER POLES DOWNED ALONG TANGERINE RD. NEAR INTERSTATE 10. DEAD POWER LINES LIE ACROSS INTERSTATE 10 AND TANGERINE RD. NO VEHCILES INVOLVED CONTRARY TO PREVIOUS REPORT.
Jun 6, 4:05 PM MSTTSTM WND DMG5 Ne Marana, AZPOWER POLES DOWNED ON VEHCILES ALONG TANGERINE RD. NEAR INTERSTATE 10.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 1:55 PM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
2478 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 062305
SVRTWC
AZC019-021-062345-
/O.NEW.KTWC.SV.W.0012.060606T2301Z-060606T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST TUE JUN 6 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES MARANA
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 445 PM MST

* AT 355 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...
  LARGE HAIL...AND DENSE BLOWING DUST FOLLOWED BY HEAVY RAINFALL.
  THIS STORM WAS LOCATED NEAR MARANA...AND MOVING NORTHWEST AT 20 TO
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RED ROCK BY 425 PM MST
  PICACHO PEAK BY 440 PM MST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...A DUST STORM HAS
BEEN GENERATED AHEAD OF THIS STORM....WITH VISIBILITIES BELOW 1/4 OF
A MILE. THIS HAS BEEN FOLLOWED BY LOCALLY HEAVY RAINFALL PRODUCING
LOCALIZED STREET FLOODING. ALSO EXPECT FREQUENT LIGHTNING.

LAT...LON 3221 11119 3240 11095 3285 11111 3279 11156
      3253 11174

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 062335
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
434 PM MST TUE JUN 6 2006

AZC019-021-062345-
/O.CON.KTWC.SV.W.0012.000000T0000Z-060606T2345Z/
PIMA AZ-PINAL AZ-
434 PM MST TUE JUN 6 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM MST FOR SOUTH
CENTRAL PINAL AND NORTH CENTRAL PIMA COUNTIES...

AT 425 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...AS WELL AS DENSE BLOW DUST...AND LARGE HAIL. THIS 
STORM WAS LOCATED NEAR RED ROCK...OR ABOUT 16 MILES NORTHWEST OF 
MARANA...MOVING NORTHWEST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PICACHO BY 445 PM MST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.

LAT...LON 3221 11119 3240 11095 3285 11111 3279 11156
      3253 11174

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 062348
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
446 PM MST TUE JUN 6 2006

AZC019-021-062356-
/O.EXP.KTWC.SV.W.0012.000000T0000Z-060606T2345Z/
PIMA AZ-PINAL AZ-
446 PM MST TUE JUN 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL AND NORTH
CENTRAL PIMA COUNTIES EXPIRES AT 445 PM MST...

AT 440 PM MST...DOPPLER RADAR INDICATED THAT THE STORMS IN PINAL 
COUNTY AND NORTH CENTRAL PIMA COUNTY HAD WEAKENED BELOW SEVERE 
LEVELS. HOWEVER...THEY STILL ARE CAPABLE OF PRODUCING WIND GUSTS TO 
50 MPH...BRIEF HEAVY RAIN...AND AREA OF BLOWING DUST AWAY FROM THE 
STORMS THROUGH 515 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.

LAT...LON 3221 11119 3240 11095 3285 11111 3279 11156
      3253 11174

$$

WEATHER.GOV/TUCSON

JRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:55 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 6, 2:55 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
ISSUED BY NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST TUE JUN 6 2006

.SYNOPSIS...HIGH PRESSURE TO THE EAST...AND A LOW CENTER NEAR
THE BAJA...WILL CONTINUE SOUTHERLY WINDS ALOFT TO BRING MOISTURE
INTO SOUTHERN ARIZONA TONIGHT AND WEDNESDAY. THE INCREASE OF
MOISTURE...BRINGS A RISK OF STRONG THUNDERSTORMS...SOME POSSIBLY
SEVERE TO SOUTHERN ARIZONA THIS EVENING...AND MAY BE REPEATED
WEDNESDAY AFTERNOON AND EVENING. AS THE BAJA LOW MOVES NORTH
THURSDAY...A DRY SOUTHWEST WIND WILL PUSH THE MOISTURE OFF TO THE
EAST. THIS WEEKEND...TEMPERATURES SHOULD WARM TO WELL ABOVE NORMAL
RANGES IN THE SOUTHWEST.

&&

.DISCUSSION...LOWER LEVEL HEATING HAS KICKED THE UNSTABLE LAYER
UP INTO THE ENRICHED MID LEVEL MOISTURE...DEEP CONVECTION IN
PROGRESS...AND SHOULD CONTINUE INTO THE EVENING. INCREASING
MID-UPPER LEVEL SOUTHEAST WINDS GIVES A BOOST TO THE CONVECTION...
AND COULD POSSIBLY SUSTAIN THE STORMS BEYOND THE EVENING HOURS.
CONVECTION SHOULD REPEAT WEDNESDAY...AS PATTERN REMAINS
QUASI-STATIONARY. A DRIER SOUTHWESTERLY FLOW ALOFT OVER THE REGION
DEVELOPS FRIDAY AS A BROAD TROUGH DEVELOPS AFTER THE DEPARTURE OF
CLOSED LOW. AS A RESULT...A GRADUAL END...WEST TO EAST...OF THE
SHOWERS AND THUNDERSTORMS IS EXPECTED BY THE END OF THE WEEK.

&&

.FIRE WEATHER...HIGH PRESSURE TO THE EAST OF ARIZONA THROUGH
THURSDAY...BRINGS DEEP RICH MOISTURE INTO THE REGION FROM THE
SOUTH...AND INCREASES CHANCES OF AFTERNOON AND EVENING
THUNDERSTORMS. THUNDERSTORMS WILL HAVE VERY LITTLE
RAINFALL...BECAUSE IT IS VERY DRY IN THE LOWER LEVELS. THE
RELATIVELY DRY THUNDERSTORMS SHOULD HAVE GUSTY AND ERRATIC
WINDS...AS WELL AS THE RISK OF DRY LIGHTNING.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 8
PM MST...SOUTH CENTRAL AZ COUNTIES...PIMA...AND FOR SOUTHEAST ARIZONA
COCHISE...GRAHAM...SANTA CRUZ.

&&

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jun 6, 3:32 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     5 S TUCSON              32.12N 110.89W
06/06/2006                   PIMA               AZ   LAW ENFORCEMENT

            POWER POLE DOWNED NEAR TUCSON INTERNATIONAL AIRPORT

0320 PM     TSTM WND DMG     TUCSON                  32.20N 110.89W
06/06/2006                   PIMA               AZ   LAW ENFORCEMENT

            POWER LINE DOWNED IN FRONT OF HOUSE IN DOWNTOWN TUCSON

&&

PYTLAK
Local storm report, Jun 6, 3:42 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
342 PM MST TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     DUST STORM       MARANA                  32.41N 111.17W
06/06/2006                   PIMA               AZ   TRAINED SPOTTER

            ZERO VISIBILITY NEAR CORTARO AND SILVERBELL ROADS

&&

PYTLAK
Local storm report, Jun 6, 3:43 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             MARANA                  32.41N 111.17W
06/06/2006  M1.75 INCH       PIMA               AZ   BROADCAST MEDIA

            GOLFBALL SIZED HAIL AT KOLD-TV IN MARANA.

&&

PYTLAK
Local storm report, Jun 6, 3:58 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
358 PM MST TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     3 W MARANA              32.41N 111.22W
06/06/2006                   PIMA               AZ   PUBLIC

            POWER POLES DOWN ALONG AVRA VALLEY RD. NEAR MARANA
            AIRPORT

&&

PYTLAK
Local storm report, Jun 6, 4:01 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     5 W MARANA              32.41N 111.26W
06/06/2006  M60 MPH          PIMA               AZ   AWOS

            MEASURED AT MARANA AIRPORT

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:32 PM MSTDust Storm WarningTWC3 hr
Jun 6, 1:47 PM MSTSevere Thunderstorm WarningTWCSanta Cruz28 min
Jun 6, 2:27 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz33 min
Jun 6, 2:41 PM MSTSevere Thunderstorm WarningTWCPima49 min
Jun 6, 3:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Jun 6, 3:54 PM MSTDust Storm WarningTWC68 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.